We are 224,960 members in 82 forums discussing 158,044 topics.

Help with Abbreviations

Topic: Side Effects after brachytherapy

Forum: Radiation Therapy - Before, During, and After —

What to expect from treatment and ways to cope with side effects.

Posted on: Oct 25, 2019 11:09AM

Nargaret wrote:

Hi, my name is Peg this is my first time reaching out in a support group after having my surgery, radiation treatment and put on Letrozole .In May 2019 I had a lumpectomy and the brachytherapy for Stage 1 Her 2+breast cancer. I have not felt right since then.I have had so many physical and psychological symptoms and I a trying to figure out what it what. Physically I keep getting these sharp pains in my treated breast. Since it's only been 5 months I don't know if all that scar tissue is still healing from where the catheter was put in. ( he also had a really had time of it because of my dense breast tissue) but both breasts feel tender, sore, and heavy. My skin feels like it has thickened. I have had hot flashes before but now they are so intense I feel like I am being microwaved from the inside out, I had 0 heat tolerance this Summer and so glad it is cool now. ( I live in the Midwest) so those seem to be less frequent. Fatigue, no energy, tiredness, depression. I stopped taking the Letozole to see if some of my symptoms would subside. I think what really frustrates me is that anytime I asked questions before getting the radiation about side effects I was told there where virtually none.So either they are wrong or I am going crazy with psychosomatic symptoms . I am sure depression is common after going through something like this so I am grateful to have access to the support and look forward to hearing back from others in my situation for validation, support and suggestions.


Log in to post a reply

Page 1 of 1 (6 results)

Posts 1 - 6 (6 total)

Log in to post a reply

Oct 25, 2019 11:45AM grayskies wrote:

I am starting brachytherapy in less than two weeks. I am curious what others have to say.

I'm sorry that you are having these issues. I sure hope it's not normal, and that you get some answers.


Log in to post a reply

Oct 25, 2019 01:49PM Moderators wrote:

Dear Nargaret,

Welcome to the BCO community. We are sorry about your diagnosis, treatment and all of this subsequent problems. We are so glad that you reached out to our members for support and information. We hope that you find the help that you need here. Please let us know if there is anything we can do to help you to navigate your way around the discussion boards. Here is a link to articles about Brachytherapy on our main site. Keep us all posted on how things go and please stay active here in the community.

The Mods


To send a Private Message to the Mods: community.breastcancer.org/mem...
Log in to post a reply

Oct 25, 2019 01:57PM ceanna wrote:

Hi Peg, sorry you are experiencing pain and hot flashes after LX and rads. Welcome here and please ask all the questions you need. I don't have specific answers but perhaps by sharing my experiences, you can see similarities. You don't say what type of brachytherapy you had and how old you are so your experience may be entirely different. My apologies in advance if this is not helpful.

I had the SAVI device, and after removal, I continued to have a tingly, vibrating feeling in my breast for some months. At times I would have a sharp pain (not continual), but it did go away. My doctors told me it was the nerve endings trying to adjust to the surgery and radiation. There are still rare times when there's a pain, but I think that happens all over my body and everyone experiences little aches and pains everyday--no matter our age! We just notice when they're new or different. The cavity where the device delivered radiation will also heal differently in each person. Personally, I have a little scar tissue and fat necrosis. Doctors are not concerned and it doesn't bother me now.

I don't have experience with skin thickening, but did develop a little skin discoloration directly over the cavity briefly after the rads, but that healed. I do hear that people who have had traditional radiation over 6-7 weeks have issues like that. Perhaps you can ask the doctors when you have your regular breast follow-up checks.

As to the hot flashes and other symptoms, since you don't say how old you are, could you be pre-menopausal or menopausal, or just reacting to the Letrozole? Perhaps this is a question for your gynecologist or regular doctor. Our bodies go through a lot of stress and changes with BC surgery and treatment. It's okay to question what our bodies are experiencing and I hope you can find answers and get relief.

If you have other questions, please ask and someone will jump in and respond! All the best. Ceanna

Dx 2014, IDC, 0/4 nodes, ER+/PR+, HER2- Radiation Therapy Multi-catheter Surgery Lumpectomy: Right
Log in to post a reply

Oct 25, 2019 05:10PM LimnoGal wrote:

Nargaret-it has been a few years since I completed brachytherapy, but I definitely remember having MASSIVE hot flashes during my active radiation therapy and for a few months afterwards. They finished over time. Letrozole also causes hot flashes, but not quite like those more related to radiation.

I was definitely tired around radiation treatment, but then I went into chemo, which totally overwhelmed any remaining rad side effects.

I can’t really say that my skin thickened, but the area surrounding where the catheter was feels like sausage when you leave it in the microwave too long (which is remarkably close to what actually happened) - a hard lumpy area which has not gone away over time.

Fatigue is not a side effect I have noticed from letrozole in the last 3+ years.

Best to you

Moving on.... Dx 11/2016, DCIS/IDC: Papillary, Left, 1cm, Stage IA, Grade 3, 0/6 nodes, ER+/PR-, HER2- Surgery 2/11/2016 Lumpectomy: Left; Lymph node removal: Sentinel Chemotherapy Cytoxan (cyclophosphamide), Taxotere (docetaxel) Radiation Therapy Balloon-catheter: Breast
Log in to post a reply

Oct 25, 2019 09:02PM Nargaret wrote:

My side effects are probably not the norm. I have always had really hyper sensitive skin. I wish I had more info before from my surgeon about all the steps in the whole process . If you have not been told this a couple things as a heads up if you are having the same kind I had ( mammo site) its a balloon catheter. They will tell you to get a sports bra the snaps in the front. Make sure it is snug enough to hold everything in place.If its too loose the tail of the cath. moves around and that hurts. Get use to wearing that sports bra cause you will have to wear it for about 3 weeks 24-7 so make sure you have some comfy ones. I had to have someone come with me after they put the cath in to see how to change the bandage because office is not open on weekend and it needs to be changed every day. It will take some time for the incision to heal from the cath and you have to wear the bra during that time as well. I went twice a day for 5 days and did not feel any side effects during the treatment . I think I felt like it was more after it was all done I started feeling them. The nurses kept telling me I should not have any side effect afterwards but it is hard to believe that is possible considering what is being done. I feel that is misleading. I personally would have preferred to told that it is possible.

Log in to post a reply

Oct 25, 2019 09:16PM Nargaret wrote:

Thanks for your response about those Rad hot flashes, I am glad to know I was not imagining it. They are different then regular hot flashes. Again I can only describe them as feeling like being microwaved. I am also glad to know that they get better!

Page 1 of 1 (6 results)